Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 38, NWS Miami, FL

May 28, 2005Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 28, 2005, 3:52 PM EDT for Miami-Dade County, Florida. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 3:52 PM EDT (19:52 UTC)
Expired
May 28, 2005, 4:09 PM EDT
In force
17 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 23 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 281952
SVRMFL
FLC086-282030-
/O.NEW.KMFL.SV.W.0038.050528T1952Z-050528T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
352 PM EDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MIAMI-DADE COUNTY 
  IN SOUTH FLORIDA

* UNTIL 430 PM EDT

* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF SWEETWATER...OR 11 MILES
  WEST OF HIALEAH. THIS STORM WAS NEARLY STATIONARY.

* THE STORM WILL AFFECT...
  SWEETWATER


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2587 8056 2570 8053 2570 8026 2595 8030

$$
1 follow-up statement
983 
WWUS52 KMFL 282009
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
409 PM EDT SAT MAY 28 2005

FLC086-282019-
/O.CAN.KMFL.SV.W.0038.000000T0000Z-050528T2030Z/
MIAMI-DADE FL-
409 PM EDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MIAMI-DADE
COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE 
WARNING HAS BEEN CANCELLED.

LAT...LON 2587 8056 2570 8053 2570 8026 2595 8030

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 28, 2:10 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
210 PM EDT SAT MAY 28 2005

.DISCUSSION...WATER VAPOR IMAGERY IS SHOWING THE FAINT SIGNATURE
OF A WEAK VORTICITY CENTER MOVING THROUGH THE STRAITS THIS
AFTERNOON...HAVING EMERGED YESTERDAY OFF THE YUCATAN. THIS IS EAST
ENOUGH THAT IT IS NOT HAVING MUCH EFFECT ON THE LOCAL SEA BREEZE
CONVERGENCE THIS AFTERNOON. STILL...CONVECTION IS STARTING ALONG
THE SEA BREEZE...AND EXPECT A FEW CELLS TO INITIATE OVER EAST COAST
METRO AREAS BEFORE THE EVENING IS OVER. FOR TONIGHT...THE MAIN
QUESTION IS PATCHY FOG DEVELOPMENT OVER THE INTERIOR AREAS NEAR
THE LAKE. LIGHT WINDS...LOW LEVEL SUBSIDENCE AND MOISTURE...WILL
AGAIN SET THE STAGE. HOWEVER...A WEAK SHORT WAVE TROUGH OVER THE
NORTHERN GULF IS PROGGED TO MOVE INTO THE AREA BY EARLY MORNING.
THIS COULD KEEP FOG POTENTIAL LOW. WILL HOLD OFF MENTIONING IT FOR NOW.

FOR TOMORROW...THE WEAK SHORT WAVE WILL INTERACT WITH THE EAST
COAST SEA BREEZE TOMORROW AND DELIVER SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE METRO AREAS. THE SHORT WAVE LOOKS FAIRLY
WEAK...AND NOT EXPECTING SIGNIFICANT DESTABILIZATION IN THE MID
LEVELS AT THIS TIME. HOWEVER...GIVEN VERY THE UNSTABLE LOW LEVELS
AND SEA BREEZE CONVERGENCE...ANY SUPPORT ALOFT WILL GREATLY
ENHANCE THE CONVECTION. POPS FOLLOW THE MORE WET MET OVER MAV
GUIDANCE. WHILE THE MAV INITIALIZES WELL WITH THE SHORT WAVE
ACTIVITY...IT APPEARS TO BE UNDER DOING THE MOISTURE A LITTLE AND
CANT PICK UP THE MESOSCALE EFFECTS.

FOR LABOR DAY INTO NEXT WEEK...RIDGE HOLD FIRM OVER THE AREA WITH
LIGHT GRADIENT FLOW. SEA BREEZE INFLUENCES WILL BE THE DRIVERS.
WEAK MID LEVEL RIDGING BUILDS THROUGH MID WEEK. GFS SHOWS DEEP
LAYER MOISTURE BUILDING ON WEDNESDAY AHEAD OF A SHORT WAVE TROUGH
BY THURSDAY.

&&

.MARINE...LIGHT GENERALLY SOUTHEAST GRADIENT FLOW WILL CONTINUE
FOR THE NEXT FEW DAYS...PICKING UP SLIGHTLY BY MIDWEEK AS THE NEXT
TROUGH APPROACHES. SWELL SHOWING UP IN OBS FROM BUOYS 9 AND
10...BUT TOO SMALL TO MENTION IN PALM BEACH WATERS.

&&

.FIRE...NO HIGHLIGHTS BARRING FOG DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  89  74  90 /   5  30   5  20
FORT LAUDERDALE  75  88  76  89 /   5  30   5  20
MIAMI            74  89  76  90 /   5  50   5  20
NAPLES           72  88  74  90 /   0  20   5  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CHRISTENSEN
Hazardous weather outlook, May 28, 11:30 AM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1130 AM EDT SAT MAY 28 2005

FLZ063-066>068-070>075-290015-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
EASTERN COLLIER-WESTERN BROWARD-BROWARD METROPOLITAN-WESTERN DADE-
DADE METROPOLITAN-MAINLAND MONROE-
1130 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FEW STRONG THUNDERSTORMS EAST COAST AREAS THIS AFTERNOON AND EVENING...
...ISOLATED THUNDERSTORMS INTERIOR AREAS THIS AFTERNOON AND EVENING...

THUNDERSTORMS: THE EAST AND WEST COAST SEA BREEZES ALONG WITH THE
LAKE BREEZE SHOULD DEVELOP AND MOVE INLAND SLOWLY BEFORE GETTING
PUSH BACK TO THE EAST COAST METRO AREAS LATE THIS AFTERNOON, AS
SHOWERS AND THUNDERSTORMS DEVELOP ALONG THE SEA AND LAKE BREEZES.

A FEW OF THE STORMS COULD EVEN BECOME STRONG LATE THIS AFTERNOON
ALONG THE EAST COAST METRO AREAS WITH GUSTY WINDS...LOCALLY HEAVY
RAINFALL...AND SMALL HAIL DUE TO THE COLDER AIR ALOFT OVER SOUTH
FLORIDA.

REMEMBER...IF YOU SEE ANY LIGHTNING OR HEAR THUNDER MOVE INSIDE
UNTIL THE STORMS HAVE PASSED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE EAST COAST METRO AREAS
THIS AFTERNOON AND EVENING.

BAXTER

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.